Hail, Cass
- When
- July 17, 4:47 PM CST to 4:49 PM CST
- Where
- Cass County, 0.62 mi NE of Raymore
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.806, -94.442
One inch hail fell on the east side of Raymore.
On the afternoon of July 17th, a supercell developed near Grandview and moved to the southeast through Raymore, Harrisonville, Garden City, and continued on into WFO Springfield's area. This supercell produced very large hail, including a 5 hail stone near Garden City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon of July 17th, a supercell developed near Grandview and moved to the southeast through Raymore, Harrisonville, Garden City, and continued on into WFO Springfield's area. This supercell produced very large hail, including a 5 hail stone near Garden City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jul 17, 2:30 PM CST, 2 hours 17 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 330 PM CDT Mon Jul 17 2023 .Discussion... Issued at 329 PM CDT MON JUL 17 2023 Key Points: * Potential for severe thunderstorms possible through early evening hours south of I-70. * MCS may develop across Northern Plains tonight, building southeast Tuesday morning. Detailed discussion... Very active pattern with unstable atmosphere remaining across the region. With several potential triggers moving through the area, difficult forecast to try to determine convective chances. The broad scale continues to be characterized by upper trough across the Hudson Bay and large upper ridge across the western US. Several rounds of convection today have lead to numerous outflow boundaries, which are largely concentrated south of I-70. Steep lapse rates in the lowest half of the atmosphere have lead to 3500-4500 J/kg of CAPE. Strong shear in the mid and upper levels of the atmosphere have lead to 50-60 knots of effective shear. With little capping inversion and boundary interaction, severe thunderstorm watch continues south of I-70. Shortwave cutting across the top of the upper ridge across the northern Rockies is expected to lead to thunderstorms developing western Nebraska into western South Dakota late this afternoon. These storms may develop into a complex, rolling down the thermal ridge into the region Tuesday morning. NBM is largely farther east with the chances of precipitation than the CAMs, and have backed pops farther to the west Tuesday morning. If MCS is able to move into the area, potential for strong damaging winds. Questions remain about how quickly atmosphere will be able to recover tomorrow with increasing southerly flow as weak area of low pressure moves eastward across Kansas. NBM suggest the potential for near heat a advisory criteria across western central Missouri, but potential impacts of convection limit confidence for a headline at this time. Wednesday is currently looking mostly dry with surface high pressure across the western Great Lakes nosing into the region keeping any large scale triggers away. This may allow the atmosphere to warm, especially south of I-70 potentially leading to heat indies near 100 F. Stationary boundary across southern Missouri may lead to additional storms across the region Wednesday night into Thursday morning. Quazi-zonal flow late week becomes more northwest to southeast as upper level ridge across the western US regains strength. Flow continues to be riddled with disturbances, potentially leading to additional low predictability chances of thunderstorms. && .Aviation...(For the 18Z TAFS through 18Z Tuesday Afternoon) Issued at 1231 PM CDT MON JUL 17 2023 VFR conditions will largely prevail through the period, but rounds of convection are possible through the period. Timing of storms is low confidence, and therefore left mention out of TAFs for now. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...BT Aviation...BT
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 347 AM CDT Mon Jul 17 2023 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-180900- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 347 AM CDT Mon Jul 17 2023 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Thunderstorms will be possible today, gradually ending by this evening. An isolated severe storm producing strong wind gusts cannot be ruled out. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm chances continue into Tuesday, a few storms may be strong. Heat and humidity also increase Tuesday and Wednesday, with heat indicies approaching 100 to 105 mainly south of Interstate 70. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
132 PM CDT Mon Jul 17 2023
MOZ003-005-171900-
Worth MO-Harrison MO-
132 PM CDT Mon Jul 17 2023
...A strong thunderstorm will impact portions of southeastern Worth
and northwestern Harrison Counties through 200 PM CDT...
At 132 PM CDT, Doppler radar was tracking a strong thunderstorm near
Irena, or 11 miles south of Mount Ayr, moving southeast at 45 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ridgeway, Eagleville, Martinsville and Hatfield.
This includes Interstate 35 in Missouri between mile markers 95 and
106.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4040 9385 4023 9412 4033 9422 4038 9422
4038 9427 4045 9433 4057 9414
TIME...MOT...LOC 1832Z 309DEG 39KT 4055 9428
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPHThe Pleasant Hill radar (KEAX), 15 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
8 hail. Local standard time, as filed.
One inch hail fell on the east side of Raymore.
Hail slightly larger than baseballs fell near Highway 291 south of Lake Winnebago and west of Pleasant Hill.
Hail slightly larger than baseballs fell near Highway 291 south of Lake Winnebago and east of Peculiar.
Softball size hail was reported on the east side of Harrisonville.
Baseball sized hail was reported on the far southeast side of Harrisonville.
Many softball size hail reports from just west of Garden City. A photo was sent in on social media of a massive 5 diameter hailstone from Aspen Payne Ranch just west of Garden City.
Baseball sized hail reported about 5 miles south of Garden City.
Golf ball sized hail near Ballard.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2023Every state in 2023This day in weather historyWarnings in Missouri, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 1125104, 1125106, 1125113, 1125114, 1125119, 1125125, 1125149, 1125153.